Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 28, 2021, 5:21 PM EDT for Halifax County, Virginia; Caswell County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2021, 5:21 PM EDT (21:21 UTC)
- Expired
- May 28, 2021, 6:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
Counties Caswell County, NC, Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 115 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 273 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
374
WWUS81 KRNK 282121
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
521 PM EDT Fri May 28 2021
NCZ006-VAZ058-059-282200-
Caswell-Halifax-Charlotte-
521 PM EDT Fri May 28 2021
...STRONG THUNDERSTORMS WILL AFFECT CASWELL...SOUTHEASTERN CHARLOTTE
AND HALIFAX COUNTIES...
At 519 PM EDT, radar indicated strong thunderstorms developing from
from Crystal Hill...through Milton...to near Camp Springs. Movement
was east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
South Boston...
Yanceyville...
Halifax...
Keysville...
Jericho...
Prospect Hill...
and Turbeville.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3689 7849 3669 7864 3668 7870 3660 7871
3654 7877 3654 7914 3624 7916 3625 7952
3654 7926 3654 7922 3660 7920 3689 7894
3708 7844
TIME...MOT...LOC 2119Z 248DEG 28KT 3686 7892 3656 7920 3626 7947
$$
MBSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 28, 3:04 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 28, 3:04 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 304 PM EDT Fri May 28 2021 .SYNOPSIS... Low pressure and an incoming cold frontal boundary will push into the region today providing the risk for strong to severe storms. Cool, wet, and cloudy conditions look to continue through the weekend as low pressure slowly pushes off the coast. Warmer conditions with clearing skies as high pressure builds for Memorial Day. && .NEAR TERM /THROUGH SATURDAY/... As of 305 PM EDT Friday... ...Scattered strong to severe storms this afternoon and evening. Primary threats include locally damaging winds and small hail... The setup... Surface low pressure and a potent mid-level trough will continue to press east from the Ohio River Valley into the Mid-Atlantic region this afternoon and evening. Meanwhile, at the surface a cold front will start to surge out ahead of the low pressure system across West Virginia into our region later this afternoon and evening. Overall timing for for convective activity will be dependent on current cloud cover over the region, the amount of peak heating, and timing of the front/upper level wave as it pushes into the region. Highest confidence for severe storms remains along and east of the Blue Ridge. Cloud cover from earlier this morning has really helped our cause this afternoon in avoiding the severe weather threat. Showers and storms though are becoming more abundant especially in areas along and east of the Blue Ridge where sunshine has managed to push through. These areas continue to see temperatures in the mid to upper 80s and low 90s with dewpoints in the 60s adding ample fuel for storm development. MLCAPE values are on the order of 1000 j/kg in these areas along with DCAPE values of 1200 j/kg indicating higher confidence for localized damaging winds with any storms that advance into the Piedmont and Southside. Further west from Roanoke to Bluefield convection from midday and ample cloud cover continue to mitigate the severe weather threat. Hi-res guidance and CAMS depict the best overall coverage for severe weather between 4pm this afternoon through 8pm this evening. The severe threat will quickly wane after that with clouds and showers continuing into Saturday as upper trough is slow to push through. More showers and a few rumbles of thunder especially out east are likely to continue Saturday as resultant low pressure remains. It will not be raining all the time but we'll be overcast and cool with north to northeast flow as a wedge front dives south. Highs will struggle to get out of the low to mid 60s in the west with upper 60s out east. Rainfall wise we are looking at a beneficial soaking to quench abnormally dry concerns. PWATS per this morning's soundings were around 1.5 inches which should yield a good swath of one to one and a half inches of rain across the region from now through Saturday. Locally heavier amounts are possible in any training storms especially along and west of the Blue Ridge. Confidence is moderate to high in the near term based upon cloud cover concerns mitigating the severe weather threat along and west of I-81 this afternoon/evening. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... As of 145 PM EDT Friday... Cool with rain showers for the weekend, trending to drier and warmer weather by Memorial Day. Shortwave trough will rotate east across the Appalachians Saturday into Saturday night. By Saturday night, cool air wedge will be anchored in place as low pressure shifts east and high pressure to the north locks in northeast flow. It will be cloudy with scattered showers with an isolated thunderstorm possible in the evening. Low temperatures will vary from the lower 40s in the mountains to the lower 50s in the piedmont. Sunday into Sunday night will be mostly cloudy with scattered showers. High temperatures Sunday will be in the lower 50s in the mountains to the mid 60s in the piedmont. Low temperatures Sunday night will range from around 40 degrees in the mountains to the lower 50s in the piedmont. Parent shortwave trough shifts east along with the surface low pressure, resulting in drying and warming conditions for Memorial Day. Expecting temperatures will moderate to near normal. Moderate confidence in the short term forecast. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 145 PM EDT Friday... Dry start for beginning of week, then moisture returns midweek into the end of the week. High pressure settles in Monday night resulting in dry conditions. The high center eventually shifting off the East coast by Wednesday. This will put the region back into a southwesterly flow, allowing for moisture to build back in. An isolated shower or thunderstorm is possible across the mountains Tuesday. The approaching weak trough will be a better trigger for afternoon showers and thunderstorms for Wednesday into Friday. Otherwise, expect temperatures near normal through the long term forecast period. Moderate confidence in the Long Term Forecast. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 211 PM EDT Friday... Flying conditions continue to deteriorate this afternoon and evening with the threat for strong to severe storms at all area terminals. Our mid-level trough and associated surface low pressure system continues to push into the region from the Ohio River Valley this afternoon and evening. Medium to high confidence remains for areas of organized convection in the form of multicellular clusters and linear lines cruising through between 18-23z/2PM this evening. Gusts out ahead of these storms will be on the order of 25 kts with localized gusts upwards of 50 kts with stronger storms and their convective induced outflow boundaries. Thunderstorm activity will start to wane after 0z/8PM with residual showers through the overnight period as upper level trough/surface low are slow to push through. VFR conditions look to continue to prevail this afternoon especially out east from KLYH to KDAN until storms start to form. Elsewhere pockets of MVFR visibilities remain as showers and storms push into KROA-KBCB-KBLF, and KLWB. The best window for IFR and MVFR conditions with notable turbulence, considerable lightning, marginally severe hail, and strong winds gusts looks to be between 19z-0z/3-8PM this evening. The potential for MVFR-IFR conditions will likely continue into the overnight despite convection waning. Wet conditions and stable air draining in will promote the development for fog and stratus overnight into Saturday morning. Drizzle will also linger out over the mountains and off to the east as our flow changes toward more of a north to northeasterly direction. Sub-VFR conditions continue into Saturday with passing showers and considerable cloudiness across the area. Some breaks in the clouds may be noted from KDAN to KTNB ,but confidence remains low as the upper level trough swings through. Extended Aviation Discussion... Cooler stable conditions will develop for the weekend as the passage of a cold front introduces a change in airmass. Considerable cloudiness and showers could linger through Sunday as an upper level trough slowly passes overhead. Conditions should improve during Memorial Day and Tuesday as high pressure returns. Our next storm system arrives by later next week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...ET/PM NEAR TERM...ET SHORT TERM...KK LONG TERM...KK AVIATION...ET/PM
Hazardous weather outlook, May 28, 2:30 PM EDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 230 PM EDT Fri May 28 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-291830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 230 PM EDT Fri May 28 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered severe thunderstorms are expected during the afternoon and evening. Damaging winds and marginally severe hail are the primary threats. An isolated tornado is possible along and east of US-29. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Special weather statement, May 28, 4:19 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
419 PM EDT Fri May 28 2021
VAZ023-024-034-282045-
Botetourt-Bedford-Rockbridge-
419 PM EDT Fri May 28 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKBRIDGE...
NORTH CENTRAL BEDFORD AND EAST CENTRAL BOTETOURT COUNTIES...
At 418 PM EDT, a strong thunderstorm was located over Buchanan,
moving east at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Buchanan...
Glasgow...
Big Island...
Arcadia...
Snowden...
Springwood...
and Natural Bridge.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3774 7941 3764 7938 3763 7940 3763 7942
3762 7943 3760 7944 3760 7943 3761 7941
3759 7938 3754 7936 3747 7972 3759 7984
TIME...MOT...LOC 2018Z 253DEG 30KT 3755 7969
MBSSpecial weather statement, May 28, 4:32 PM EDT, 49 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 432 PM EDT Fri May 28 2021 VAZ033-034-044-045-282115- Franklin-Campbell-Bedford-Pittsylvania- 432 PM EDT Fri May 28 2021 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CAMPBELL...NORTHERN PITTSYLVANIA...SOUTHERN BEDFORD AND NORTHEASTERN FRANKLIN COUNTIES... At 431 PM EDT, radar indicated strong thunderstorms extending from Westlake Corner to Penhook. Movement was northeast at 35 mph. Wind gusts up to 50 mph and pea size hail are possible with these storms. Locations impacted include... Altavista... Hurt... Huddleston... Moneta... Penhook... Forest... and Evington. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3743 7931 3704 7913 3690 7966 3715 7977 TIME...MOT...LOC 2031Z 241DEG 29KT 3712 7967 3700 7962 MBS
Local storm report, May 28, 4:33 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 PM EDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM TSTM WND DMG 2 S APPOMATTOX 37.33N 78.83W
05/28/2021 APPOMATTOX VA 911 CALL CENTER
ONE TREE DOWN NEAR INTERSECTION OF RED HOUSE
AND COUNTRY ESTATES ROAD.
&&
WHPLocal storm report, May 28, 4:57 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 2 N ROCKY MOUNT 37.03N 79.88W
05/28/2021 FRANKLIN VA BROADCAST MEDIA
TREE DOWN ON US HIGHWAY 220 BLOCKING ONE
LANE NEAR THE EXIT RAMP TO ROCKY MOUNT. TIME
ESTIMATED FROM RADAR.
&&
VFJSpecial weather statement, May 28, 5:14 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
514 PM EDT Fri May 28 2021
VAZ045>047-058-059-282145-
Halifax-Buckingham-Campbell-Charlotte-Appomattox-
514 PM EDT Fri May 28 2021
...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...CHARLOTTE...EASTERN
CAMPBELL...NORTHWESTERN HALIFAX AND SOUTHWESTERN BUCKINGHAM
COUNTIES...
At 513 PM EDT, radar indicated strong thunderstorms extending from
Spout Spring...through Red House...to near Leda. Movement was
northeast at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Buckingham...
Appomattox...
Brookneal...
Keysville...
Charlotte Court House...
Dillwyn...
and Phenix.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3733 7848 3733 7852 3738 7859 3740 7860
3734 7860 3727 7868 3720 7869 3719 7864
3714 7859 3715 7855 3714 7852 3709 7848
3708 7844 3705 7845 3681 7908 3705 7899
3737 7904 3761 7847 3746 7838
TIME...MOT...LOC 2113Z 239DEG 40KT 3735 7893 3713 7878 3686 7901
MBSSpecial weather statement, May 28, 5:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
521 PM EDT Fri May 28 2021
NCZ006-VAZ058-059-282200-
Caswell-Halifax-Charlotte-
521 PM EDT Fri May 28 2021
...STRONG THUNDERSTORMS WILL AFFECT CASWELL...SOUTHEASTERN CHARLOTTE
AND HALIFAX COUNTIES...
At 519 PM EDT, radar indicated strong thunderstorms developing from
from Crystal Hill...through Milton...to near Camp Springs. Movement
was east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
South Boston...
Yanceyville...
Halifax...
Keysville...
Jericho...
Prospect Hill...
and Turbeville.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3689 7849 3669 7864 3668 7870 3660 7871
3654 7877 3654 7914 3624 7916 3625 7952
3654 7926 3654 7922 3660 7920 3689 7894
3708 7844
TIME...MOT...LOC 2119Z 248DEG 28KT 3686 7892 3656 7920 3626 7947
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:24 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 51 min |
| May 28, 3:11 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 49 min |
| May 28, 3:15 PM EDT | Special Weather Statement | RNK | Floyd, Patrick | 45 min |
| May 28, 3:40 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 50 min |
| May 28, 3:54 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 51 min |
| May 28, 3:59 PM EDT | Special Weather Statement | RNK | Franklin | 31 min |
| May 28, 4:19 PM EDT | Special Weather Statement | RNK | Botetourt | 26 min |
| May 28, 4:32 PM EDT | Special Weather Statement | RNK | Bedford | 43 min |
| May 28, 5:14 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Charlotte | 31 min |
| May 28, 5:38 PM EDT | Special Weather Statement | RNK | Floyd | 37 min |
| May 28, 6:17 PM EDT | Special Weather Statement | RNK | Floyd, Franklin | 28 min |
| May 28, 7:05 PM EDT | Special Weather Statement | RNK | Ashe, Watauga | 40 min |
Nearby
Special Weather Statements in Virginia, 2021Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.